North Carolina, 2002

Damaging Wind in North Carolina, August 24, 2002

August 24, 2002 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 24, 7:40 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 24, 7:40 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
840 PM EDT SAT AUG 24 2002

HAVE ALREADY UPDATED THE ZONES TO HANDLE THE CONVECTION COMING INTO
THE COASTAL ZONES. THESE STORMS ARE THRIVING IN HIGH INSTABILITY AND
STRONG CONVERGENCE ALONG A TROUGH. THERE ARE ALSO MANY BOUNDARY
INTERACTIONS CAUSING STORMS TO PULSE RAPIDLY. GIVEN WARM BUT DRY
PROFILE ALOFT WOULD EXPECT THE MAIN THREAT TO BE FROM WIND GUSTS.
WILL NEED TO UPDATE THE ZFP AGAIN LATER TONIGHT WHEN I/LL TAKE A
CLOSER LOOK AT TEMPS AND THE OTHER DETAILS. WILL ALSO DISCONTINUE
THE HEAT ADVSRY AT THIS TIME.

MARINE: DO NOT EXPECT THE PRES GRAD TO RELAX UNTIL LATE. SO WILL
UPDATE TO NUDGE SPEEDS UP A NOTCH AND INCREASE THE COVERAGE OF STMS
EXPECTED.

PRELIMINARY NUMBERS...
FCSTID = 29
KILM  77 93 75 85 /  60 30 30 50
KLBT  75 92 71 84 /  50 30 30 50
KFLO  76 93 72 85 /  50 30 30 50
KMYR  78 90 76 85 /  60 30 30 50

.ILM...
NC...NONE.
SC...NONE.

PFAFF

In the hours before

Special weather statement, Aug 24, 6:12 PM EST, 1 hour 38 minutes before
NCZ087-096-099-SCZ017-023-024-032>034-251115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
712 PM EDT SAT AUG 24 2002

...STRONG THUNDERSTORMS MOVING EAST...

NUMEROUS SHOWERS AND ISOLATED STRONG THUNDERSTORMS WEST OF
INTERSTATE 95...WILL CONTINUE TO MOVE EAST...REACHING A
ELIZABETHTOWN TO FAIRMONT TO MARION TO EFFINGHAM LINE BETWEEN 745
AND 815 PM. THE STORMS ARE CAPABLE OF GUSTY WINDS TO 40
MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL. RAINFALL AMOUNTS
WILL GENERALLY BE A HALF TO ONE INCH...WITH SOME OF THE STORMS
CAPABLE OF PRODUCING RAINFALL UP TO TWO INCHES.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR OTHER MEDIA
OUTLETS FOR THE LATEST STATEMENTS OR POSSIBLE WARNINGS.

&&
MR
Special weather statement, Aug 24, 7:10 PM EST, 40 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-250115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
810 PM EDT SAT AUG 24 2002

...STRONG THUNDERSTORMS CONTINUE TO MOVE EAST...

NUMEROUS SHOWERS AND THUNDERSTORMS FROM NORTH OF WALLACE...TO
ELIZABETHTOWN...TO FAIR BLUFF...TO MARION...TO EFFINGHAM...WILL
CONTINUE MOVING EAST SOUTHEAST REACHING A MAPLE HILL...TO
BURGAW...TO TABOR CITY...TO PAMPLICO LINE BETWEEN 845 PM AND 915 PM.
THE STORMS WILL BE ACCOMPANIED BY FREQUENT AND INTENSE CLOUD TO
GROUND LIGHTNING...GUSTY WINDS TO 40 MPH...AND VERY HEAVY RAINFALL.
RAINFALL AMOUNTS OF A HALF TO ONE INCH WILL BE COMMON...EXCEPT UP TO
TWO AND A HALF INCHES POSSIBLE IN THE STRONGEST STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MR

The radar

The Wilmington radar (KLTX), 54 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbus

When
August 24, 7:50 PM EST
Where
Columbus County, 6 mi N of Whiteville
Measured
60 kt (69 mph)
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.417, -78.700

911 reported a large tree fell on a vehicle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316137.